Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 17, 2019, 4:51 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2019, 4:51 PM CDT (21:51 UTC)
- Expired
- Apr 17, 2019, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -428 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:17 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 17, 3:17 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 317 PM CDT Wed Apr 17 2019 .SHORT TERM...(This evening through Thursday) Issued at 317 PM CDT Wed Apr 17 2019 Focus through late tonight remains on thunderstorms chances and their impacts. Central Plains remains flanked by main two upper level systems to the north and south. Surface cold front is somewhat ill-defined with an apparent boundary from near Marysville to Abilene, and another from Medicine Lodge to near Lubbock TX at 19Z. Isolated convection has persisted to the north and northeast along the northern boundary early this afternoon with visible satellite trends also not supporting rapid destabilization despite RAP analysis suggesting little convective inhibition. Low clouds ahead of the front remain rather persistent and are keeping strong heating and mixing in check. Most guidance is similar in scattered to numerous convective cells developing around 0Z along a consolidated front in southern portions of the local area, however some rapid-updating solutions keep some separation to the aforementioned boundaries into the early evening. The persistent cloud suggests inhibition remains considerable and expect the stronger convergence that develops late today will be needed for the most convection to occur, but will keep some small chances along the northern boundary early on. Deep shear remains fairly strong though vectors are oriented along the boundary and suggest somewhat unorganized and varied storm motions and types and should keep concerns limited to hail and wind. Synoptic boundary is rather slow moving and there will be some potential for training though outflow from any segments moving off the line could push the effective front south to keep persistent heavy rains to the southeast. Southern upper trough should reach central portions of Oklahoma well before dawn and usher the front well southeast by late tonight. Deep north-northwest flow develops Thursday as a weaker wave rotates around the consolidating upper trough. Cool temps aloft and meager low level moisture may allow for isolated to scattered showers to form with diurnal mixing in much of the area Thursday afternoon. Pacific nature to the airmass brings highs back into the lower to middle 60s. .LONG TERM...(Thursday night through Wednesday) Issued at 317 PM CDT Wed Apr 17 2019 Winds Thursday evening back off as skies clear but expect temps to remain above any frost concern. Northerly flow continues into Friday night as the upper trough deepens to the southeast and a northerly low-level wind component to the winds across the western Gulf of Mexico through early Saturday. Multiple upper troughs work their way east into the western and central Plains Sunday into at least Tuesday with much to be determined on their placement and timing. The aforementioned Gulf wind character should keep instability and moisture muted but at least diurnal thunderstorms will be possible. There is general agreement for upper ridging to return around Wednesday for lesser precipitation chances. Temperatures should remain relatively close to normal in this regime. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1223 PM CDT Wed Apr 17 2019 VFR conditions should be the rule for this forecast. Cold front is nearing MHK and should pass through the terminals in the next several hours. TSRA chances along the front look low but some elevated SHRA and perhaps TS are possible at TOP and FOE this evening. Consistently gusty north winds return by late in the forecast as mixing depths in the cooler air deepen. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous weather outlook, Apr 17, 3:48 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 PM CDT Wed Apr 17 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-182100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 PM CDT Wed Apr 17 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible through the evening hours for locations south of a line from Abilene to Hiawatha, with the greatest chances along and south of Interstate 35. Some of these storms this afternoon and this evening may be severe and produce large hail, damaging winds, and locally heavy rainfall, though a tornado cannot be completely ruled out. The greater severe weather potential is also along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 17, 4:44 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Topeka KS 444 PM CDT WED APR 17 2019 KSZ056-059-172245- Franklin-Anderson- 444 PM CDT WED APR 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND NORTHERN ANDERSON COUNTIES UNTIL 545 PM CDT... At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near Burlington, moving northeast at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ottawa, Garnett, Wellsville, Richmond, Williamsburg, Greeley, Princeton, Lane, Rantoul, Westphalia and Harris. This includes Interstate 35 between mile markers 172 and 198. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for east central Kansas. LAT...LON 3811 9552 3846 9551 3874 9506 3828 9506 TIME...MOT...LOC 2144Z 226DEG 43KT 3817 9570 Baerg
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:22 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 30 min |
| Apr 17, 4:44 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 61 min |
| Apr 17, 5:28 PM CDT | Special Weather Statement | TOP | Atchison | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.